Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 44, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 7, 2011, 10:09 PM EDT for 10 counties in Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2011, 10:09 PM EDT (02:09 UTC)
- Expired
- Sep 8, 2011, 4:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Columbia County, PA, Dauphin County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753
WGUS51 KCTP 080209
FFWCTP
PAC037-043-081-093-097-107-109-113-117-119-080800-
/O.NEW.KCTP.FF.W.0044.110908T0209Z-110908T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1009 PM EDT WED SEP 7 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLUMBIA COUNTY...
NORTHERN DAUPHIN COUNTY...
MONTOUR COUNTY...
SCHUYLKILL COUNTY...
SNYDER COUNTY...
SULLIVAN COUNTY...
TIOGA COUNTY...
UNION COUNTY...
NORTHUMBERLAND COUNTY...
LYCOMING COUNTY...
* UNTIL 400 AM EDT THURSDAY...
* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
AND RAIN GAGE REPORTS INDICATED VERY HEAVY RAIN FROM A LARGE AREA
OF SHOWERS AND EMBEDDED THUNDERSTORMS THAT WERE TRAINING NORTH
ACROSS THE WARNED AREA. RAINFALL AMOUNTS OVER THE PAST 3 HOURS
HAVE EXCEEDED ONE INCH TO THE EAST OF A LINE FROM WILLIAMSPORT...
TO SUNBURY AND SHAMOKIN. ADDITIONAL RAINFALL BETWEEN 10 PM AND 2 AM
WILL RANGE BETWEEN 1 AND 2 INCHES IN MOST LOCATIONS.
THIS IS A FLASH FLOOD EMERGENCY FOR THE REGION TO THE NORTH AND
EAST OF THE CONFLUENCE OF THE SUSQUEHANNA RIVER'S NORTH AND WEST
BRANCHES. THIS INCLUDES EASTERN TIOGA COUNTY...SULLIVAN
COUNTY...EASTERN LYCOMING COUNTY...NORTHUMBERLAND COUNTY...
MONTOUR COUNTY...COLUMBIA COUNTY AND SCHUYLKILL COUNTY. NUMEROUS
ROADS ARE CLOSED...AND MANY WATER RESCUES AND EVACUATIONS HAVE
TAKEN PLACE AND ARE STILL IN PROGRESS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANVILLE...
SELINSGROVE...ASHLAND...FRACKVILLE...MAHANOY CITY...MINERSVILLE...
POTTSVILLE...SCHUYLKILL HAVEN...SHENANDOAH...ST. CLAIR...TAMAQUA...
MANSFIELD...WELLSBORO...KULPMONT...MILTON...MOUNT CARMEL...
NORTHUMBERLAND...SHAMOKIN...SUNBURY...BERWICK...BLOOMSBURG...
LEWISBURG...MIFFLINBURG...JERSEY SHORE...MONTOURSVILLE AND
WILLIAMSPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4057 7601 4049 7641 4064 7669 4057 7699
4060 7695 4064 7694 4068 7704 4070 7735
4085 7736 4107 7714 4144 7759 4200 7761
4200 7693 4160 7687 4154 7621 4121 7632
4114 7622 4096 7621 4091 7599 4074 7576
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:53 PM EDT, 16 minutes earlier.
Area forecast discussion, Sep 7, 9:53 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 953 PM EDT WED SEP 7 2011 .SYNOPSIS... BANDS OF HEAVY RAIN WILL PRODUCE ADDITIONAL FLOODING THIS EVENING AND OVERNIGHT...MAINLY OVER EASTERN SECTIONS OF CENTRAL PENNSYLVANIA. RAIN WILL BE MORE SCATTERED IN NATURE ACROSS WESTERN AREAS. RAINFALL COVERAGE AND INTENSITY SHOULD DIMINISH THURSDAY AS A CUT-OFF LOW DRIFTS WESTWARD. LEAVING US IN A MOIST AND SHOWERY PATTERN THROUGH THE END OF THE WEEK. DRIER AIR SHOULD LEAD TO STEADILY IMPROVING CONDITIONS SATURDAY INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 22Z RUC SHOWS ANOTHER UPPER VORT LOBE LIFTING QUICKLY NWD /AT 35KTS/ UP THE I-95 CORRIDOR IN ERN MD. THIS FEATURE AND IT'S ENHANCED MESO-B CHANNEL OF UVVEL WILL BE MOVING RIGHT OVER THE NEARLY STATIONARY...EAST-WEST SFC FRONTAL BOUNDARY DRAPED ACROSS FAR SERN PENN...AND THE 925 MB FRONT THAT EXTENDS FROM NEAR KIPT...ENE TO KAVP. PWAT VALUES IN THIS AREA ARE EXCESSIVELY HIGH AND RIGHT AROUND 2.25 INCHES. RAINFALL RATES WILL BE INCREASING RAPIDLY /TO OVER ONE INCH PER HOUR IN TRAINING TSRA/ ALONG...AND JUST TO THE EAST OF THE SUSQ MAINSTEM OVER THE NEXT FEW HOURS AND WILL PERSIST UNTIL 04Z-05Z. NEW RAINFALL OVER THE UPCOMING 5 HOURS WILL RANGE FROM 2-3 INCHES ACROSS THE AREA NEAR OR JUST TO THE EAST OF A LINE FROM SHAMOKIN...TO HERSHEY AND YORK. THIS WILL INCREASE THE ALREADY SERIOUS AND EXTENSIVE FLOODING AND FLASH FLOODING ONGOING IN THAT AREA. THE EXTENT OF FLOODING IN SOME AREAS...COMBINED WITH THE ADDITIONAL HEAVY RAIN COMING AFTER DARK COULD CREATE DANGEROUS/LIFE THREATENING CONDITIONS ACROSS OUR EASTERN CWA. THE UPPER VORT LOBE WILL RACE NNE ACROSS THE CATSKILL REGION AFTER MIDNIGHT. HOWEVER...EXPECT ANOTHER ONE OR TWO WEAKER IMPULSES TO BRING OCCASIONAL LIGHT TO MDT RAIN SHOWERS...WITH GENERALLY UNDER 0.50 INCH OF ADDITIONAL QPF AFTER 06Z. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... RAIN SHOULD BE LESS ORGANIZED AND LESS OF AN IMPACT AFTER ABOUT 15Z ACROSS THE REGION ON THURSDAY. WE WILL HAVE TO DEAL WITH THE WATER IN CREEKS AND RIVERS AS IT ROUTES DOWNSTREAM THURSDAY AND FRIDAY. SHOWERY RAIN WILL CONTINUE INTO FRIDAY AS WELL. WHILE THE MODELS HINT AT EASTERN AREAS NOT SEEING MUCH...THERE STILL COULD BE A SHOWER. EXPECT THE HEAVIEST RAIN TO BE ACROSS WESTERN SECTIONS. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... UPPER LOW FROM THE REMNANTS OF TS LEE WILL SLOWLY DISSIPATE AND LIFT OUT...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK...THOUGH DAY TO DAY CHANCES SHOULD DECREASE. A NORTHERN STREAM SHORTWAVE WILL BRING A FRONT THROUGH THE STATE TUE INTO WED. HIGH PRESSURE BEHIND THIS FRONT MAY BRING A PERIOD OF DRY WEATHER TO THE REGION LATER NEXT WEEK. WHILE TEMPS SHOULD NOT BE FAR FROM NORMAL REMAINS HARD TO SEE A SEVERAL DAY PERIOD OF DRY AND WARM CONDITIONS. BEST CHC FOR DRY WEATHER WILL BE MONDAY. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... INCLEMENT FLYING CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD WITH WIDESPREAD MVFR/IFR CONDITIONS. BANDS OF MODERATE AND HEAVY RAIN WILL PRIMARILY BE FOCUSED OVER THE EASTERN PORTIONS OF CWA TONIGHT...WITH ISOLD TSTMS POSS NEAR KLNS-KMDT. SCT SHOWERS LIKELY IN THE WEST TONIGHT. HIGHEST PROB OF RAIN REMAINS IN THE EAST THU...AS CHANCES AGAIN RETURN TO THE WEST. CIGS IMPROVE SOMEWHAT DURING THE DAY...WITH LOCALLY WORSE CONDITIONS. OUTLOOK... THU...MVFR/IFR. FRI-SUN...VFR/MVFR. MON...VFR/MVFR. && .HYDROLOGY... A FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS THROUGH THURSDAY. AN ADDITIONAL 1-2 INCHES OF RNFL IS EXPECTED NEAR AND JUST TO THE WEST OF THE SUSQ MAINSTEM...WITH LESSER AMOUNTS ACROSS THE CENTRAL AND WESTERN MTNS. LOCALIZED VERY HEAVY ADDITONAL RAINFALL AMTS IN EXCESS OF 4 INCHES PSBL ACROSS OUR FAR ERN ZONES. THERE IS STILL SOME UNCERTAINTY IN BOTH THE EXACT LOCATION/AXIS OF HEAVIEST RNFL AND AMTS. SIGNIFICANT AREAL AND RIVER/STREAM FLOODING IS POSSIBLE GIVEN THE FCST AMTS. SEVERAL RIVER POINT FLOOD WARNINGS HAVE BEEN ISSUED WITH WIDESPREAD MINOR TO MODERATE FLOODING EXPECTED...WITH THE POTENTIAL FOR MAJOR FLOOD CRESTS IN SOME LOCATIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY EVENING FOR PAZ006-012-018-019- 026>028-036-037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...GRUMM/LAMBERT NEAR TERM...LAMBERT SHORT TERM...GRUMM LONG TERM...GARTNER/MARTIN AVIATION...RXR HYDROLOGY...
Hazardous weather outlook, Sep 7, 9:49 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 949 PM EDT WED SEP 7 2011 PAZ006-012-018-019-026>028-036-037-041-042-045-046-049>053-056>059- 063>066-090200- POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON- MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 949 PM EDT WED SEP 7 2011 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-011-017-024-025-033>035-090200- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD- FULTON- 949 PM EDT WED SEP 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RXR
In the hours before
Local storm report, Sep 7, 6:29 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EDT WED SEP 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD YORK 39.96N 76.73W
09/07/2011 YORK PA 911 CALL CENTER
I-83 FLOODED AND CLOSED AT YORK
&&
EVENT NUMBER CTP1100417
MACHSpecial weather statement, Sep 7, 7:46 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EDT WED SEP 7 2011
PAZ058-080015-
SCHUYLKILL PA-
746 PM EDT WED SEP 7 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHUYLKILL
COUNTY...
AT 740 PM EDT...A STRONG THUNDERSTORM WAS NEAR BERNVILLE...MOVING
NORTH AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM...WHICH COULD
EASILY DOWN TREES DUE TO THE WET GROUND. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT SUMMIT STATION...AUBURN
AND DEER LAKE.
LAT...LON 4067 7589 4063 7599 4058 7600 4057 7601
4058 7605 4053 7617 4051 7626 4075 7622
4070 7588
FORECASTER: KFSpecial weather statement, Sep 7, 8:32 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT WED SEP 7 2011
PAZ058-059-066-080100-
LANCASTER PA-LEBANON PA-SCHUYLKILL PA-
832 PM EDT WED SEP 7 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SCHUYLKILL...
EAST CENTRAL LEBANON AND EASTERN LANCASTER COUNTIES...
AT 825 PM EDT...A NEARLY STATIONARY LINE OF STRONG THUNDERSTORMS WAS
LOCATED FROM POTTSVILLE TO 28 MILES SOUTH OF WILLOW STREET...MOVING
EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...WHICH COULD
EASILY KNOCK TREES DOWN DUE TO THE VERY WET GROUND. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.
LAT...LON 3976 7627 4041 7631 4051 7629 4051 7631
4080 7633 4086 7605 4058 7600 4051 7629
4042 7630 4018 7593 4004 7593 3996 7599
3987 7598 3977 7606 3972 7610 3972 7624
FORECASTER:The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:11 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Perry | 6 hr |
| Sep 8, 12:33 AM EDT | Special Weather Statement | CTP | Dauphin | 27 min |
| Sep 8, 12:55 AM EDT | River Flood Warning | CTP | Tioga | 8 hr |
| Sep 8, 12:59 AM EDT | Areal Flood Warning | CTP | Dauphin, Lancaster, Lebanon, York | 8 hr |
| Sep 8, 1:05 AM EDT | Special Weather Statement | CTP | Dauphin | 25 min |
| Sep 8, 1:30 AM EDT | Special Weather Statement | CTP | Lebanon | 30 min |
| Sep 8, 1:33 AM EDT | Special Weather Statement | CTP | Dauphin | 27 min |
| Sep 8, 1:52 AM EDT | Special Weather Statement | CTP | Northumberland | 23 min |
| Sep 8, 1:58 AM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 32 min |
| Sep 8, 2:17 AM EDT | Special Weather Statement | CTP | Northumberland | 28 min |
| Sep 8, 3:16 AM EDT | Special Weather Statement | CTP | Perry | 59 min |
| Sep 8, 3:44 AM EDT | Special Weather Statement | CTP | Schuylkill | 46 min |
| Sep 8, 4:01 AM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lycoming, Montour, Northumberland, Schuylkill and 4 more | 34 hr |
| Sep 8, 5:01 AM EDT | Areal Flood Warning | CTP | Adams, Cumberland, Perry | 22 hr |
| Sep 8, 5:19 AM EDT | Special Weather Statement | CTP | Lancaster | 26 min |
| Sep 8, 5:57 AM EDT | Special Weather Statement | CTP | Lancaster | 63 min |
| Sep 8, 7:02 AM EDT | Special Weather Statement | CTP | Lancaster | 58 min |
| Sep 8, 7:46 AM EDT | River Flood Warning | CTP | Lycoming | 8 hr |
| Sep 8, 7:53 AM EDT | Special Weather Statement | CTP | Lancaster | 52 min |
| Sep 8, 9:22 AM EDT | Areal Flood Warning | CTP | Dauphin, Lancaster, Lebanon, York | 24 hr |
| Sep 8, 7:59 PM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cumberland, Franklin, Fulton and 5 more | 8 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.